New here & losin' it fast!!!!

iVillage Member
Registered: 04-02-2003
New here & losin' it fast!!!!
3
Fri, 08-23-2013 - 1:36pm

Dx'd type 2 about 7 years ago, really struggled with it at first, then dx'd with high blood pressure--that at at least was controlled with meds w/in 6 mos & for last 2-3 years has been low, the last year or so really low; battled high cholesterol even before the diabetes, but have slowly been bringing the numbers down.  Thanks to a BIG weight loss & watching my diet better, both my A1C's and cholesterol levels have been in the normal range for the last 2 years--so things should be good right?  My doctor just left the practice & the new doctor tells me 1) that she needs to give me a different cholsterol medication "because mine is no longer available", 2) wants me to have some additional tests & see a kidney specialist.

Saw the kidney specialist earlier this week & have just been dx'd with Chronic Kidney Disease, Stage 3 and if my filtration rate (GFR) continues to decline at the rate that it has in the last 6 months, it will only be another 6 months before I'm on dialysis!  Had my 7 y/o  grandson with me who was being a brat so it was less than an ideal appontment, but the doctor said that my normal lab tests over the last 2 years had indications of gradually decreasing kidney function (& lucky me, I have about 20% naturally smaller than normal kidneys).  Right now my only treatment is to lower the dose of the blood pressure medication that they left me on, even though my blood pressure is low because it supposedly helped my kidneys, along with watch my diet & exercise.

YellAfter that news had sunk in, I decided to do some checking on why my cholesterol med had been removed from the market--turns out it hasn't been.  However there was an FDA warning to Docs in 2011 that particularly the 80mg dose in diabetics or older patients, could cause kidney damage .  Then I get to reading the side effects and it reads like a whos' who of different issues that had cropped up with me-the worst being muscle cramps/spasms as it can be tied to the kidney damage.  They've thrown another medication, sometimes even another doctor to cover the medications side effects then when the damage has been done, lied about the med itself.  Needless to say, I'm looking for a new primary doc & looking for an attorney (discovered there are already quite a few lawsuits regarding this med & kidney damage); unfortunately it won't replace my damaged kidneys & with all my health problems, I doubt I'm a candidate for a transplant--so I've basically been given a death sentance, probably far sooner than I ever intented (I'm 59).  At least I hope I can make it through the school year if I have to start dialysis--my daughter is completing her Masters of Education and doing her student teaching--she has two semesters to do, this semester is Early Childhood/Pre-School, then next semester is Early Elementary/K-3rd.  In the meantime, she & my grandson live with me & I'm the babysitter when she has class or when she works weekends (as a childrens librarian)--needless to say her income wouldn't support a paid babysitter, it does good paying the gas to get her to her student teaching.

Thanks for letting me unload, if anybody here has any experience with CKD, I'd appreciate hearing from you.

Marci

Community Leader
Registered: 07-31-1998
Fri, 08-23-2013 - 10:09pm

Marci,

Welcome to the board. I am sorry you are having all of this thrown at you at one time. Without knowing the names of your meds I can't make a comment except that alpha blockers are used to treat elevated urobiligen. You should have been having a 24 hour urine done every year since you were diagnosed. I suspect that you are on Lipitor since it comes in an 80 mgm dose. Since you have lost weight and gotten your cholesterol down they may be able to decrease the dose or put you on a different med. It sounds like to me that you have metabolic syndrone which is very common in diabetes.

I am not sure that your new dictor is an endocrinologist or a primary care doctor but s/he sounds more up to date than your previous doctor. It also sounds like you have received the proper referrals. At this point you need a care team to care for you.

Just take a deep breath and let them explain to you what you need to do next and why. One of the things I always tell people is don't accept "your lab work looks normal". Ask for the results. Even have them give you a copy of the lab results or sign for the lab to send you the results after you ahve lab work done. You can understand the difference between a 6.0 and 8.5 A1C for example and if you can't then they need to explain it to you. You can also come around here and we will try to explain it for you. But do know that any advise we gvie is not a substitute for seeking medical advise from a health care practitioner of your choice.

So please pull up a chair and join out conversation. We are here to support you in anyway that we can.

iVillage Member
Registered: 04-02-2003
Tue, 08-27-2013 - 9:25am

The latest doc (who is now also leaving, she was an intern--my original doc was one of the senior staff) is referring me to an endocrinologist as well as the nephrologist.  However, I'm going to hold off, at least temporarily on the referral, because I'm going to find a new primary doc's office.  This one relies heavily on interns, and although I've had some great ones--they leave regularly, so there's no continuity of care and now there's the possible liability of one their doc's ignoring the med warnings (it was the generic of Lipitor). 

I got lucky in one respect, we have a doctor that has a small & well respected clinic in my neighborhood--actually ran into the doc at a neighborhood meeting & was asking about referrals.  Since last time I checked, she is now accepting my insurance, so after the first of the month I will have my new doctor & a referral to an endocrinologist (she agrees I should have had one long ago), thinks the nephrologist I have is one of the best-so I'm in good hands there.

That's helped me some--doesn't undo the damage already done, but at least gives me some assurance that I'm going to get some care to keep this from progressing, if at all possible.

Marci

Community Leader
Registered: 07-31-1998
Mon, 09-02-2013 - 2:04am

Marci,

Don't always believe the circut riding attorneys that want to sue over Lipitor. Wait until you are stable with a primary care doctor and an endocrinologist before you make any decisions. Lipitor and the generic are one of the most widely prescribed drugs and the complications are well known. Please remember diabetes is a progressive disease which gets worse over time even with the best of care. I know you are in shock right now over what has been found and I would be too. But get your health under control before you do anything. I am really hopeful that they can help you and prevent your needing to go on to dialysis.

Please let us know how you are doing. We really do care and are here to support you as best as we can. It is okay to vent here. In all the years that I have been a CL here I have probably heard it all!

Have a happy holiday!